Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 302, NWS Dodge City, KS

July 19, 2018Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 8:26 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 8:26 PM CDT (01:26 UTC)
Expired
Jul 19, 2018, 9:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
4.0 in
Wind
70.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:30 PM CDTHAIL 1.753 Ne Pierceville, KSGOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3419 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KDDC 200126
SVRDDC
KSC055-069-081-200215-
/O.NEW.KDDC.SV.W.0302.180720T0126Z-180720T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
826 PM CDT THU JUL 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 915 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located 3 miles northeast
  of Pierceville, moving south at 30 mph.

  This is a very dangerous storm.

  HAZARD...Softball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Pierceville, Ingalls, Charleston and Plymell. 

This warning replaces and expands the previous warning issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 10098 3799 10075 3798 10046 3766 10036
TIME...MOT...LOC 0125Z 343DEG 24KT 3790 10061 

HAIL...4.00IN
WIND...70MPH
 
$$

RBURG
1 follow-up statement
481 
WWUS53 KDDC 200136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT THU JUL 19 2018

KSC055-069-081-200215-
/O.CON.KDDC.SV.W.0302.000000T0000Z-180720T0215Z/
Finney KS-Gray KS-Haskell KS-
836 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL FINNEY...NORTHWESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...

At 836 PM CDT, a severe thunderstorm was located near Pierceville,
moving south at 20 mph.

This is a very dangerous storm.

HAZARD...Softball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Pierceville, Ingalls, Charleston and Plymell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3767 10098 3799 10075 3798 10046 3766 10036
TIME...MOT...LOC 0136Z 002DEG 16KT 3787 10063 

HAIL...4.00IN
WIND...70MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:05 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 7:05 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
705 PM CDT Thu Jul 19 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 704 PM CDT Thu Jul 19 2018

Aside from isolated evening t-storms, VFR conditions will presist.
With a light pressure gradient, winds will be generally light and
less than 10 kts except in vicinity of t-storms through 02z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 101  70  93 /  20   0  20  10
GCK  68 102  69  94 /  20  10  20  10
EHA  70 104  70  98 /  20  20  20   0
LBL  71 106  71  97 /  20  20  20   0
HYS  70  96  68  91 /  10   0  10   0
P28  73 102  73  94 /  20   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 19, 7:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

&&

JF
Local storm report, Jul 19, 7:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             11 N SUBLETTE           37.64N 100.87W
07/19/2018  E1.75 INCH       HASKELL            KS   PUBLIC

            FACEBOOK POST GOLF BALL SIZE NORTH OF
            SUBLETTE.

0731 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.75 INCH       FORD               KS   PUBLIC

            FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.

0724 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

            FACEBOOK POST QUARTER SIZE HAIL.

&&
Local storm report, Jul 19, 7:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             10 S LAKIN              37.79N 101.27W
07/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&

JF
Local storm report, Jul 19, 7:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             11 NE HICKOK            37.66N 101.07W
07/19/2018  E1.25 INCH       HASKELL            KS   PUBLIC

            HALF DOLLAR SIZE.

&&

RML
Special weather statement, Jul 19, 8:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM CDT THU JUL 19 2018

KSZ045-064-065-200145-
Hodgeman KS-Pawnee KS-Ness KS-
800 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND WEST CENTRAL PAWNEE COUNTIES UNTIL 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bazine, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gray, Burdett and Hanston.

LAT...LON 3822 9933 3811 9976 3840 10003 3845 9983
TIME...MOT...LOC 0100Z 306DEG 26KT 3836 9980

RBURG
Local storm report, Jul 19, 8:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

&&

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny43 min
Jul 19, 7:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa13 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward48 min
Jul 19, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny21 min
Jul 19, 7:52 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
Jul 19, 8:00 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jul 19, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell57 min
Jul 19, 8:40 PM CDTSpecial Weather StatementDDCFinney65 min
Jul 19, 8:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade48 min
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman46 min
Jul 19, 9:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
Jul 19, 10:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee26 min
Jul 19, 10:46 PM CDTSpecial Weather StatementDDCKiowa59 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Jul 20, 4:50 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more55 min
Jul 20, 5:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jul 20, 5:46 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more74 min
Jul 20, 6:22 PM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa68 min
Jul 20, 6:57 PM CDTSpecial Weather StatementDDCHamilton, Kearny63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.